Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 1, NWS Kansas City, MO

March 16, 2018Henry County, Johnson County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Mar 16, 2018, 4:15 PM CDT for Henry County, Johnson County, Missouri. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 16, 2018, 4:15 PM CDT (21:15 UTC)
Expired
Mar 16, 2018, 4:45 PM CDT
In force
30 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Henry County, MO, Johnson County, MO

The radar

The Pleasant Hill radar (KEAX), 54 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 16, 4:38 PM CDTHAIL 16 S Warrensburg, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 9.3 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2018-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2018-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 496 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
825 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
496 m²/s²
0-3 km storm-relative helicity
497 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

783 
WUUS53 KEAX 162115
SVREAX
MOC083-101-162145-
/O.NEW.KEAX.SV.W.0001.180316T2115Z-180316T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
415 PM CDT FRI MAR 16 2018

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  North central Henry County in west central Missouri...
  Southeastern Johnson County in west central Missouri...

* Until 445 PM CDT

* At 415 PM CDT, a severe thunderstorm was located near Chilhowee, or
  11 miles north of Clinton, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Warrensburg, Leeton, Chilhowee and Post Oak. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3851 9393 3876 9377 3869 9351 3868 9351
      3856 9357 3849 9369
TIME...MOT...LOC 2115Z 213DEG 27KT 3854 9381 

HAIL...1.00IN
WIND...60MPH
 
$$

Blair
2 follow-up statements
948 
WWUS53 KEAX 162124
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
424 PM CDT FRI MAR 16 2018

MOC083-162133-
/O.CAN.KEAX.SV.W.0001.000000T0000Z-180316T2145Z/
Henry MO-
424 PM CDT FRI MAR 16 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL HENRY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3857 9388 3876 9377 3869 9351 3856 9366
TIME...MOT...LOC 2123Z 212DEG 26KT 3859 9378 

$$

MOC101-162145-
/O.CON.KEAX.SV.W.0001.000000T0000Z-180316T2145Z/
Johnson MO-
424 PM CDT FRI MAR 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHEASTERN JOHNSON COUNTY...

At 423 PM CDT, a severe thunderstorm was located near Chilhowee, or
12 miles south of Warrensburg, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Warrensburg, Leeton, Chilhowee and Post Oak. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3857 9388 3876 9377 3869 9351 3856 9366
TIME...MOT...LOC 2123Z 212DEG 26KT 3859 9378 

HAIL...1.25IN
WIND...60MPH
 
$$

Blair
040 
WWUS53 KEAX 162136
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
436 PM CDT FRI MAR 16 2018

MOC101-162145-
/O.CON.KEAX.SV.W.0001.000000T0000Z-180316T2145Z/
Johnson MO-
436 PM CDT FRI MAR 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHEASTERN JOHNSON COUNTY...

At 436 PM CDT, a severe thunderstorm was located south of 
Warrensburg, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Warrensburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3865 9378 3875 9374 3870 9355 3861 9366
TIME...MOT...LOC 2136Z 213DEG 27KT 3867 9371 

HAIL...1.00IN
WIND...60MPH
 
$$

Blair

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 16, 1:20 PM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, Mar 16, 1:20 PM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
120 PM CDT Fri Mar 16 2018

.Discussion...
Issued at 112 PM CDT FRI MAR 16 2018

A negatively-tilted mid to upper-level trough will cross overhead
the local area during the afternoon hours. At the surface, a stalled
warm front extending from east central Kansas to the southeast into
central Missouri will be the focus of afternoon convection as a
surface low intersects the boundary from eastern Kansas. Ongoing
morning and early afternoon rain showers have stabilized the lower
levels, though a dry slot ahead of the surface low has provided some
clearing, south of the KC metro. There is still some uncertainty
on whether or not the lower levels can destabilize sufficiently to
produce surface based convection this afternoon. However, there
is a conditional threat for strong to severe storm development as
the surface low treks eastward. The warm sector ahead of this
feature will be relatively narrow. Upstream obs reveal dew point
values in the mid-50s across northeast OK, which will eventually
advect north and into area across eastern KS/western MO. As this
occurs, there is the potential for an isolated tornado or two
across these areas. Ample low-level turning ahead of the surface
low will result in 0- 1km helicity values of 200 to 250 m^2/s^2.
The limiting factor may be the amount of surface based
instability realized as this setup continues to develop. Aside
from this risk, there is also the potential for elevated storms to
produce marginally severe hail as MUCAPE values approach 700 to
800 j/kg, with freezing heights beneath 8000 ft. All said, while
the setup remains conditional, there is a risk for an isolated
tornado or two across eastern KS and western MO, along with a
marginal support for large hail and strong winds. This will be a
small window of potential strong to severe storms both temporally
and spatially, as the surface low quickly pushes eastward this
evening.

Overnight lows will return to values in the 30s for most areas
tonight as a brief period of cold advection returns until the
late weekend. Saturday afternoon highs will peak in the mid 40s to
low 50s, with overnight lows slightly cooler than tonight. By
Sunday, another storm system will approach the area, similar to
today's setup, but progged to position further south. The timing
of rain showers and embedded thunderstorms looks slightly delayed
compared to previous model runs. Generally looking to begin
Sunday evening into Monday morning. At this time, not anticipating
any severe weather with this event. Precipitation chances will
continue off and on through Tuesday as a subsequent mid-level wave
moves overhead. There is also the possibility of wintry
precipitation on the backside of the storm system, though
accumulations will be minor. A ridging pattern will then develop
through the mid-week, keeping conditions dry until the late week,
at which point rain shower and thunderstorm chances will return
heading into the weekend.

&&

.Aviation...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1223 PM CDT FRI MAR 16 2018

MVFR ceilings should persist over the area, just north of a warm
front this afternoon. Surface winds will remain gusty until
sunset, approaching 30 to 35kts. A second round of thunderstorms
will occur late this afternoon, though this will be over a
relatively brief period. Some improvement to ceiling heights is
expected this evening before cooling temps and residual low-level
moisture brings a return of MVFR, and possibly IFR, ceilings
overnight.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Welsh
Aviation...Welsh
Hazardous weather outlook, Mar 16, 3:42 AM CDT, 12 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
342 AM CDT Fri Mar 16 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-170845-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
342 AM CDT Fri Mar 16 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Isolated strong storms capable of marginally severe hail will be
 possible late this afternoon across far eastern Kansas and far western
 Missouri. Widespread severe weather is not expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

 No hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Mar 16, 3:20 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
320 PM CDT FRI MAR 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     HAIL             5 ENE ADRIAN            38.43N 94.27W
03/16/2018  M0.88 INCH       BATES              MO   PUBLIC

&&
Special weather statement, Mar 16, 3:41 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
341 PM CDT FRI MAR 16 2018

MOZ054-162115-
Henry MO-
341 PM CDT FRI MAR 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HENRY COUNTY UNTIL
415 PM CDT...

At 341 PM CDT, Doppler radar was tracking a strong thunderstorm near
Montrose, or 14 miles west of Clinton, moving northeast at 45 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Urich, Blairstown and Hartwell.

LAT...LON 3832 9407 3839 9407 3857 9401 3856 9370
      3827 9400
TIME...MOT...LOC 2041Z 214DEG 37KT 3833 9404

Blair
Special weather statement, Mar 16, 3:45 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
345 PM CDT FRI MAR 16 2018

MOZ044-162115-
Johnson MO-
345 PM CDT FRI MAR 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JOHNSON COUNTY UNTIL
415 PM CDT...

At 345 PM CDT, Doppler radar was tracking a strong thunderstorm near
Chilhowee, or 7 miles south of Holden, moving northeast at 35 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Warrensburg, Holden, Chilhowee, Centerview and Quick City.

LAT...LON 3857 9408 3883 9395 3878 9365 3856 9388
TIME...MOT...LOC 2045Z 218DEG 32KT 3860 9398

Blair

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 3:41 PM CDTSpecial Weather StatementEAXHenry34 min
Mar 16, 3:45 PM CDTSpecial Weather StatementEAXJohnson30 min
Mar 16, 4:44 PM CDTSevere Thunderstorm WarningEAXJohnson13 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.